Just months after a labeling issue led Reckitt Benckiser to recall 1.5 million bottles of cold meds with acetaminophen in them, Medline is having to do the same thing. In this case, bottles are marked with the wrong strength, which creates the danger that consumers could take too much acetaminophen and suffer liver damage.
The Illinois-based company is voluntarily recalling one lot of its 500-mg, uncoated, compressed 100-tablet bottles, which it said are mislabeled as "Acetaminophen 325mg" instead of "Acetaminophen 500mg." The company said the error is not easily identifiable by a consumer--or even a prescriber. The lot was distributed between June 12, 2015 and Sept.18, 2015.
So far, Medline said there have been no reports of overdoses, but it points out that if the product is taken at the maximum labeled dose--every four hours, 5 times a day--or with other medications containing acetaminophen, it could lead to liver toxicity or liver failure.
Acetaminophen, a nonaspirin pain reliever, is found in more than 600 over-the-counter products. Because of the potential toxicity, the FDA and other regulators are very careful when there is a potential for consumers to get wrong dose.
GlaxoSmithKline ($GSK) last year voluntarily recalled four lots in Puerto Rico of its Panadol Advance product containing acetaminophen because the bottles didn't have child-resistant packaging to protect against overdoses. And Johnson & Johnson ($JNJ) ran into issues in South Korea after authorities learned that J&J's Janssen unit continued to sell Children's Tylenol that may have contained more than the labeled amounts of acetaminophen after a filling issue at the plant. An executive of the company there was even criminally charged.
- here's the recall notice